Wednesday should have been the day of my second infusion. Although I was still experiencing some lingering peripheral neuropathy, I was on the fence about continuing with the carboplatin. The primary reason for my indecision was the fact that I had begun to notice a positive difference in the symptoms of my lung cancer.
As I noted previously, the dexamethasone significantly reduced the inflammation in my lungs. However, once I’d tapered off the steroids, both my cough and the bronchorrhea returned with a vengeance. And then, starting a week ago, I stopped coughing during the daytime and the production of fluid at night went down by half.
At my appointment with Dr. Shaw prior to infusion, she reiterated that the median progression free survival when alimta was combined with carboplatin for the first four rounds was double that of alimta alone.
Confusing the matter was the fact that aside from the neuropathy in my hands and feet, the issues I had described following my first round of chemotherapy were anything but textbook. As we talked some more, Alice (Dr. Shaw) seemed to feel that the pelvic floor symptoms may have had their origin with the urinary tract infection, but as I spoke again about my facial numbness and difficulty swallowing, she began to wonder if those symptoms might actually represent hypersensitivity to the platinum agent.
After more conversation (and a quick phone call to the allergy department) it was decided that the most prudent course of action would be to schedule a consultation and a patch test prior to any further infusion. Should I prove to be hypersensitive to the platinum agent, there might be the possibility for desensitization; I would be admitted to the hospital for a carefully monitored and very slow infusion. If the patch test was inconclusive, we would consider a significantly lower dose of carboplatin.
Allergy testing is scheduled for Wednesday with potential infusion the following day. And it would seem I will have a lot to talk about when I see the allergist: I had taken three dexamethasone in preparation for chemotherapy, and I subsequently developed both an itchy rash and swelling in my cheeks and above my eyes. Allergies to oral steroids are not commonplace, and would be a bit ironic, as the steroids are administered to help stave off an allergic reaction to the chemotherapy agents. And just to keep things interesting, yesterday I developed a rather uncomfortable case of oral thrush; likely also related to the steroids.
Hopefully we will arrive at an answer to all these questions rather quickly. I am eager to get back on track with treatment.